Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 76, NWS Wichita, KS

May 23, 1995Bourbon County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 23, 1995, 6:45 PM CDT for Bourbon County, Kansas. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
May 23, 1995, 6:45 PM CDT (23:45 UTC)
Expired
May 23, 1995, 7:45 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 232348
SVRICT
KSC011-240045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT TUE MAY 23 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...EASTERN BOURBON COUNTY
 
AT 644 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES
WEST OF FORT SCOTT...NEAR REDFIELD. THE STORM WAS MOVING NORTHEAST AT 40
MPH AND WILL AFFECT THE TOWNS OF HAMMOND AND FULTON BY 700 PM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:17 AM CDT, 7 hours 28 minutes earlier.

Area forecast discussion, May 23, 11:17 AM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1117 AM CDT TUE MAY 23 1995

AFOS PROBLEMS AND FLOODING HAVE LEFT LTL TIME TO LOOK AT NEW DATA.
FROPA AT ICT ARND 9 AM...WITH 14Z SFC MAP INDC LO W OF EMP AND W CEN
OK.  EXPCT SWRD DRIFT TO SLOW WITH TRAILING FNT AND NEXT S/W  COMING
OUT OF WRN TROF.

RSL 60/58 68  SLN 65/60 68
ICT 73/62 68  HUT 73/62 68
CNU 77/62 56

HOWERTON

In the hours before

Special weather statement, May 23, 1:13 PM CDT, 5 hours 32 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-240500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
112 PM CDT TUE MAY 23 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING ALONG
AND EAST A LINE FROM LINCOLN TO SALINA TO COTTONWOOD FALL TO SEDAN...

A SLOW MOVING COLD FRONT EXTENDING FROM EAST CENTRAL KANSAS INTO
WESTERN OKLAHOMA IS FORECAST TO REMAIN NEARLY STATIONARY THROUGH
TOMORROW.  A LOW OVER WESTERN OKLAHOMA IS FORECAST TO MOVE NORTHEAST
ALONG THE FRONT OVERNIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG AND
SOUTHEAST OF THE FRONT.  SOME OF THESE STORMS MAY BE SEVERE...WITH
THE PRIMARY THREAT OF LARGE HAIL AND DAMAGING WINDS.  THIS AREA IS
EAST OF A HILLSBORO TO KINGMAN TO ANTHONY LINE.

AS THE LOW MOVES ACROSS THE AREA OVERNIGHT...WIDESPREAD RAIN AND
THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND SOUTH CENTRAL KANSAS.
THE HEAVIEST RAIN SHOULD MOVE INTO SOUTH CENTRAL KANSAS AROUND
MIDNIGHT...AND INTO CENTRAL KANSAS AFTER 300 AM.  THE LOCALLY HEAVY
RAIN IS ALSO POSSIBLE IN SOUTHEAST KANSAS WITH THE STRONGER
THUNDERSTORMS.

THE HEAVY RAIN TONIGHT WILL CAUSE ADDITIONAL FLOODING.  THE SITUATION
MAY BECOME SERIOUS OVER CENTRAL AND SOUTH CENTRAL KANSAS AS MOST
RIVERS AND STREAMS ARE ALREADY FLOODING OR FORECAST TO FLOOD.  WITH
ADDITIONAL RAIN...RIVERS WILL LIKELY RISE HIGHER AND CREST LATER THAN
CURRENT FORECASTS.

PEOPLE IN LOW LYING AND FLOOD PRONE AREAS SHOULD MAKE PLANS NOW AND
BE READY TO MOVE TO HIGHER GROUND TONIGHT.  MANY OF THE FLOOD PRONE
ROADS WILL BECOME IMPASSIBLE BY MORNING.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...EAST
OF A HILLSBORO TO KINGMAN TO ANTHONY LINE.   ANY REPORTS 8OF FLOODING
OR RAINFALL IN EXCESS OF 2 INCHES ARE REQUESTED.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:32 PM CDTSevere Thunderstorm WarningICTReno58 min
May 22, 10:10 PM CDTSevere Thunderstorm WarningICTRice39 min
May 22, 11:35 PM CDTSevere Thunderstorm WarningICTKingman29 min
May 23, 5:47 PM CDTSevere Thunderstorm WarningICTCherokee, Crawford39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.